Alert archive / Oklahoma / Flash Flood Warnings in 2000

Flash Flood Warning 6, NWS Norman, OK

May 25, 2000Woods County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 25, 2000, 10:58 PM CDT for Woods County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 2000, 10:58 PM CDT (03:58 UTC)
Expired
May 26, 2000, 2:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 75 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 260401
FFWOUN
OKC151-260700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1058 PM CDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 200 AM CDT

* AT 1058 PM CDT...DOPPLER RADAR ESTIMATES SHOW BETWEEN 3 AND 5
INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF WOODS COUNTY OVER THE
PAST SEVERAL HOURS. ADDITIONAL HEAVY RAIN IS EXPECTED TO CONTINUE
ACROSS THE COUNTY OVER THE NEXT FEW HOURS.

* LOCATIONS IN THE WARNING INCLUDE ALVA...AVARD...FREEDOM AND WAYNOKA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR
CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3699 9941 3653 9887 3642 9858 3698 9859

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:05 PM CDT, 7 hours 53 minutes earlier.

Area forecast discussion, May 25, 3:05 PM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT THU MAY 25 2000

APPEARS AS THOUGH MOTHER NATURE IS RIGHT ON SCHEDULE ONCE AGAIN AS
WE SLIDE INTO MEMORIAL DAY WEEKEND AS AN ACTIVE WX PATTERN WILL
PERSIST ACROSS MOST OF THE FA AT LEAST INTO SAT.  THIS WILL BE A
VERY DIFFICULT FORECAST THRU AT LEAST 48 HOURS B/C OF EFFECTS OF
CONVECTION AND RESIDUAL BOUNDARIES/CLOUD COVER ON LATER EVENTS.

EARLY AFTERNOON SFC ANAL SHOWS A LOW INVOF KMAF WITH A FRONTAL
BOUNDARY EXTENDING NEWD INTO THE SRN SECTIONS OF OK.  THIS BOUNDARY
WAS MOVING SWD AS A COLD FRONT ALL MORNING..BUT PER LATEST KFDR
RADAR LOOP IT HAS STALLED AND IS BEGINNING TO RETREAT SLOWLY NWD TO
THE WEST OF KSPS.  MEANWHILE..ANOTHER WELL-DEFINED BOUNDARY HAS
DEVELOPED ALONG THE SRN EDGE OF THE STRATUS FIELD IN OK DUE TO
DIFFERENTIAL HEATING..AND YET ANOTHER SFC BOUNDARY IS EVIDENT ON
KFDR IN BETWEEN THE PREVIOUSLY MENTIONED ONES.  WITH EXCESSIVE
INSTABILITY DEVELOPING INVOF THIS AREA..THE POTENTIAL FOR A FEW
STORMS THIS EVENING CANNOT BE IGNORED.

HOWEVER..FOR TONITE..WE BELIEVE THE MORE IMPORTANT BOUNDARY IS THE
850 WARM FRONT..WHICH IS NEAR I-40. AS LLJ INTENSIFIES TONITE AND
INCREASES WAA/CONVERGENCE ALONG THIS AREA..WIDEPSREAD CONVECTION IS
EXPECTED TO DEVELOP IN THE TX PANHANDLE AND/OR WRN OK BETWEEN 00-06Z.
ALTHOUGH THERE MAY BE SOME HAIL WITH THIS ACTIVITY..THE MAIN SHOW
SHUD BE HEAVY RAINFALL.  ATTM..EXPECT FOCUS TO BE ROUGHLY NORTH OF A
LINE FROM ERICK TO STILLWATER. DUE MOSTLY TO VERY DRY ANTECENDENT
CONDITIONS..WE HAVE OPTED NOT TO ISSUE A FLASH FLOOD WATCH ATTM.
BUT WE WILL MOST CERTAINLY BE MENTIONING HEAVY RAINFALL IN THE ZONES.

ON FRIDAY..SOME SORT OF RESIDUAL OUTFLOW BOUNDARY SHUD BE LURKING
AROUND THE AREA..AND A BETTER DEFINED DRYLINE SHUD BE IN PLACE BY
LATE AFTERNOON AS THE MAIN CHUNK OF THE UPPER LOW SHEARS EWD DURING
THE EVENING.  THE CAP STRENGTH WILL BE INCREASING ONCE AGAIN FROM SW
TO NE DURING THE DAY..BUT LOW POPS ARE STILL WARRANTED THRU FRIDAY
NITE WITH THIS FEATURE. SUSPECT THAT FAR SWRN ZONES WILL BAKE IN
EXCESSIVE HEAT FRI AFTERNOON ONCE AGAIN BEHIND DRYLINE WITH DEEP
DOWNSLOPE FLOW. POPS WILL BE CARRIED INTO SAT PER PREVIOUS FORECAST
AS FRONT SAGS SWD.

AM A LITTLE UNCOMFORTABLE WITH A COMPLETELY DRY FORECAST FOR SUN/MON
ATTM B/C BOUNDARY WILL NOT PUSH TOO FAR SOUTH OF THE AREA.  THUS
HIGH INSTABILITY WILL NOT BE FAR AWAY.  HOWEVER..ALSO DO NOT HAVE A
COMPELLING REASON TO ADD POPS ATTM..SO WILL RIDE WITH THE GOING
FOREACST FOR THIS PACKAGE.  WILL INTRODUCE POPS FOR TUESDAY AS
BOUNDARY AND INSTABILITY AXIS PUSH NWD AND BECOME ALIGNED WITH THE
SRN PERIPHERY OF THE FASTER FLOW ALOFT.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   70  90  67  86 /  40  30  30  30
HBR   69  98  68  90 /  30  20  20  20
SPS   72  99  70  91 /  20  30  20  20
GAG   61  95  59  83 /  70  30  30  20
PNC   66  89  67  83 /  70  50  30  20
DUA   73  91  73  90 /  20  20  20  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 25, 7:09 PM CDT, 3 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT THU MAY 25 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    3.5 ENE MOUNTAIN VIEW     OK   1.75 INCH HAIL
05/24/00   KIOWA/WASHITA                  HAM RADIO REPORT

0745 PM    3.5 ENE MOUNTAIN VIEW     OK   60 MPH WIND GUST
05/24/00   KIOWA/WASHITA                  HAM RADIO REPORT

0950 PM    KINGFISHER                OK   2.50 INCH HAIL
05/24/00   KINGFISHER                     HAM RADIO REPORT

0945 PM    GRACEMONT                 OK   1.00 INCH HAIL
05/24/00   CADDO                          HAM RADIO REPORT

1030 PM    CUSHING                   OK   1.75 INCH HAIL
05/24/00   PAYNE                          HAM RADIO REPORT

1000 PM    5 N CUSHING               OK   .75 INCH HAIL
05/24/00   PAYNE                          HAM RADIO REPORT

1000 PM    3 SW WATONGA              OK   .75 INCH HAIL
05/24/00   BLAINE                         HAM RADIO REPORT

1030 PM    9 E HENNESSEY             OK   .75 INCH HAIL
05/24/00   KINGFISHER                     HAM RADIO REPORT

KT
Local storm report, May 25, 10:05 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CDT THU MAY 25 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    ROLL                      OK   1.00 INCH HAIL
05/25/00   ROGER MILLS

0943 PM    CROWELL                   TX   60 MPH WIND GUST
05/25/00   FOARD

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:06 PM CDTSevere Thunderstorm WarningOUNEllis39 min
May 25, 8:30 PM CDTSevere Thunderstorm WarningOUNWoodward60 min
May 25, 8:40 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills50 min
May 25, 9:24 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills51 min
May 25, 9:53 PM CDTFlash Flood WarningOUNEllis, Woodward3 hr
May 25, 10:15 PM CDTSevere Thunderstorm WarningOUNDewey45 min
May 25, 10:54 PM CDTSevere Thunderstorm WarningOUNDewey51 min
May 25, 11:13 PM CDTFlash Flood WarningOUNDewey, Ellis, Roger Mills3 hr
May 25, 11:31 PM CDTTornado WarningOUNAlfalfa, Woods29 min
May 25, 11:59 PM CDTTornado WarningOUNAlfalfa31 min
May 26, 12:30 AM CDTTornado WarningOUNAlfalfa30 min
May 26, 12:59 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant46 min
May 26, 1:03 AM CDTTornado WarningOUNGarfield27 min
May 26, 1:24 AM CDTSevere Thunderstorm WarningOUNKay, Noble51 min
May 26, 4:44 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman46 min
May 26, 5:08 AM CDTSevere Thunderstorm WarningOUNComanche22 min
May 26, 5:20 AM CDTSevere Thunderstorm WarningOUNJefferson40 min
May 26, 5:20 AM CDTSevere Thunderstorm WarningOUNStephens40 min
May 26, 6:18 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray42 min
May 26, 6:18 AM CDTSevere Thunderstorm WarningOUNLove42 min
May 26, 6:38 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita52 min

Nearby

Flash Flood Warnings in Oklahoma, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.